Alert archive / Michigan / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 14, NWS Grand Rapids, MI

July 1, 2018Osceola County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 1, 2018, 8:15 PM EDT for Osceola County, Michigan. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 1, 2018, 8:15 PM EDT (00:15 UTC)
Expired
Jul 1, 2018, 9:00 PM EDT
In force
45 min
Issued by
NWS Grand Rapids, MI
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

County Osceola County, MI

The radar

The NCL Michigan radar (KAPX), 110 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 1, 8:40 PM EDTTSTM WND DMG1 Nw Ina, MISCATTERED TREES DOWN OVER NORTHERN PORTION OF COUNTY. TIME ESTIMATED FROM RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 25 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jul 1, 6:35 PM EDTSevere Thunderstorm WatchSPC3 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 0.3 hours before the alert went out and 212 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2018-07-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1401 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2018-07-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 132 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1401 J/kg
Mixed-layer CIN
-20 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
132 m²/s²
0-3 km storm-relative helicity
122 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

068 
WUUS53 KGRR 020015
SVRGRR
MIC133-020100-
/O.NEW.KGRR.SV.W.0014.180702T0015Z-180702T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Grand Rapids MI
815 PM EDT SUN JUL 1 2018

The National Weather Service in Grand Rapids has issued a

* Severe Thunderstorm Warning for...
  Osceola County in central Michigan...

* Until 900 PM EDT.

* At 815 PM EDT, severe thunderstorms were located along a line
  extending from 7 miles northeast of Luther to 6 miles west of Reed
  City, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Law enforcement.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Reed City...           Marion...              Highland...
  Hersey...              Le Roy...              Tustin...
  Ashton...              Pisgah Heights...      Avondale...
  Dighton...             Ina...                 Park Lake...
  Stambaugh Corner...    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms have a history of producing damage to trees and power 
lines. For your protection move to an interior room on the lowest 
floor of a building.

&&

LAT...LON 4416 8510 4381 8538 4381 8556 4417 8556
TIME...MOT...LOC 0015Z 240DEG 40KT 4411 8558 4389 8564 

HAIL...<.75IN
WIND...60MPH
 
$$

CAS
2 follow-up statements
676 
WWUS53 KGRR 020034
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
834 PM EDT SUN JUL 1 2018

MIC133-020100-
/O.CON.KGRR.SV.W.0014.000000T0000Z-180702T0100Z/
Osceola MI-
834 PM EDT SUN JUL 1 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 900 PM EDT
FOR OSCEOLA COUNTY...

At 833 PM EDT, severe thunderstorms were located along a line
extending from Tustin to Reed City, moving east at 35 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to roofs, siding, and trees.

Locations impacted include...
Reed City...           Marion...              Highland...
Hersey...              Le Roy...              Tustin...
Ashton...              Pisgah Heights...      Avondale...
Dighton...             Ina...                 Park Lake...
Stambaugh Corner...    

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4416 8510 4381 8538 4381 8556 4417 8556
TIME...MOT...LOC 0033Z 263DEG 30KT 4409 8544 4386 8551 

HAIL...<.75IN
WIND...60MPH
 
$$

CAS
192 
WWUS53 KGRR 020055
SVSGRR

Severe Weather Statement
National Weather Service Grand Rapids MI
855 PM EDT SUN JUL 1 2018

MIC133-020103-
/O.EXP.KGRR.SV.W.0014.000000T0000Z-180702T0100Z/
Osceola MI-
855 PM EDT SUN JUL 1 2018

...THE SEVERE THUNDERSTORM WARNING FOR OSCEOLA COUNTY WILL EXPIRE AT
900 PM EDT...
            
The storms which prompted the warning have weakened below severe
limits. Therefore, the warning will be allowed to expire. However, 
gusty winds over 40 mph are still possible with these thunderstorms 
in eastern Osceola County.

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central Michigan.

LAT...LON 4416 8510 4381 8538 4381 8556 4417 8556
TIME...MOT...LOC 0053Z 270DEG 40KT 4420 8518 4397 8525 

$$

CAS

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 8:14 PM EDT, 1 minute earlier.

Area forecast discussion, Jul 1, 8:14 PM EDT, 1 minute before
Area Forecast Discussion
National Weather Service Grand Rapids MI
814 PM EDT Sun Jul 1 2018

LATEST UPDATE...
Mesoscale Discussion

.MESOSCALE DISCUSSION...
Issued at 811 PM EDT Sun Jul 1 2018

Strong outflows occurring with the bands of storms pushing through
the region. One line moving toward Grand Rapids is showing greater
than 60 knots under 1000 ft and some power outages are showing up
in SW Kent County near Jamestown.  Severe threat continues for a
few more hours.

We did allow the Excessive Heat Warning to expire.

&&

.SYNOPSIS...
Issued at 309 PM EDT Sun Jul 1 2018

A storm system will bring showers and thunderstorms to West
Michigan this evening...with strong storms possible west of US 131
early. A cooler and drier airmass will move into the region
Monday...with highs in the 80s. Warmer air will return to the
region Tuesday and remain through Friday. Rain chances will
increase Wednesday through Friday...with a cooler airmass
returning for next weekend.

&&

.SHORT TERM...(This evening through Tuesday night)
Issued at 309 PM EDT Sun Jul 1 2018

Excessive Heat Warning remains in effect until 8PM EDT. Dewpoint
temperatures had decreased by a few degrees this afternoon...
which has kept heat index values about 5 degrees cooler than the
same time yesterday. After coordinating with APX...IWX and
DTX...will keep headline in place until it expires at 00Z.

Visible satellite imagery indicated two areas of cumulus
development today over Lower Michigan...one over the Irish Hills
into the thumb...and a second from far southwest Michigan up the
coast and along US 131.  A few showers tried to develop over
Newaygo county early this afternoon but did not last long.
Another area of isolated storm development is indicated from
southeast Lower Michigan into northwest Ohio. Plenty of energy
available for convection with surface dewpoints 70 to 75 and
temperatures 90 to 95...producing most unstable CAPE values in
excess of 2000 j/kg across Lower Michigan. Meanwhile...showers and
thunderstorms developed rapidly this afternoon across WI and IL
closer to the stronger forcing and in band of CAPE values in
excess of 3000 j/kg. Expect this to be the primary driver for
shower and thunderstorm development through this evening.

As stated previously...severe threat for West Michigan is limited
as bulk of the storms will occur after peak heating. Still... a
few strong to severe storms could develop prior to 04Z...with
damaging winds the main threat. Expect any storms that move into
West Michigan to continue to weaken as they move east.

High pressure moves over the region Monday which will bring a slight
cooldown in temperatures but a more significant drop in dewpoints.
A southerly wind will resume later on Tuesday as the high moves
to the east...starting the advection of warmer...higher dewpoint
air back into West Michigan.

.LONG TERM...(Wednesday through Sunday)
Issued at 309 PM EDT Sun Jul 1 2018

Upper ridging retrogrades from NE CONUS towards the Rockies during
the extended period. The 4th of July could have scattered showers
but these will be fighting general subsidence of the large upper
anticyclone. Showers and thunderstorms are possible Thursday night
into Friday as the upper high moves west and heights fall with a
cold front pushing south and finally ushering in cooler and drier
weather for the weekend.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 143 PM EDT Sun Jul 1 2018

VFR conditions will continue to prevail through tonight but some
areas of MVFR are possible as scattered showers move in after 00Z.
Winds will be southwest 10 to 15 knots this afternoon with gusts
over 20 knots.

&&

.MARINE...
Issued at 309 PM EDT Sun Jul 1 2018

Small Craft Advisory/Beach Hazards statements in effect until 8
am Monday. No changes needed to those headlines. Looking ahead...
tranquil weather is expected for much of the upcoming week aside
from thunderstorms...with winds and waves remaining well below
headline criteria.

&&

.HYDROLOGY...
Issued at 1055 AM EDT Sun Jul 1 2018

River levels are a little above normal and steady or slowly falling.
This afternoon through Monday morning, showers and thunderstorms will
move across the area. Areal rainfall should be around a half inch,
with locally heavy downpours which may quickly produce an inch or
more of rain. This may lead to isolated ponding of water in low-
lying areas or on roads, and fast rises on some of the smaller
creeks and streams.

There will remain a small chance for a shower or thunderstorm
Tuesday through Wednesday in a warm and unstable airmass. Flooding
is not expected.

&&

.CLIMATE...
Issued at 309 PM EDT Sun Jul 1 2018

Only record that appears to be in jeopardy today is the record
warmest low temperature at Muskegon.

JULY 1 (SUNDAY)
Record High Temperatures
Grand Rapids:  101 (1931)
Lansing:        97 (1910)
Muskegon:       93 (1966)
Kalamazoo:     101 (1931)

Record Warmest Low Temperatures
Grand Rapids:   78 (1931)
Lansing:        74 (1931)
Muskegon:       74 (2002)
Kalamazoo:      77 (1931)

&&

.GRR WATCHES/WARNINGS/ADVISORIES...
MI...Beach Hazards Statement until 8 AM EDT Monday for MIZ037-043-050.

LM...Small Craft Advisory until 8 AM EDT Monday for LMZ847>849.

&&

MESOSCALE...MJS
SYNOPSIS...MWS
SHORT TERM...MWS
LONG TERM...Ostuno
AVIATION...Ostuno
HYDROLOGY...63
CLIMATE...MWS
MARINE...MWS
Hazardous weather outlook, Jul 1, 7:02 PM EDT, 1 hour 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Rapids MI
702 PM EDT Sun Jul 1 2018

MIZ037>040-043>046-050>052-056>059-064>067-071>074-022000-
Mason-Lake-Osceola-Clare-Oceana-Newaygo-Mecosta-Isabella-Muskegon-
Montcalm-Gratiot-Ottawa-Kent-Ionia-Clinton-Allegan-Barry-Eaton-
Ingham-Van Buren-Kalamazoo-Calhoun-Jackson-
702 PM EDT Sun Jul 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This Evening and Tonight

Heat and humidity will continue to be hazardous through early
evening to those without air conditioning. Scattered thunderstorms
will move across West Michigan tonight...with some of the storms
producing potentially damaging wind gusts. Lightning...small
hail and brief heavy rainfall will also accompany the stronger
storms.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will again be possible Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

LMZ844>849-022000-
St Joseph to South Haven MI-South Haven to Holland MI-
Holland to Grand Haven MI-Grand Haven to Whitehall MI-
Whitehall to Pentwater MI-Pentwater to Manistee MI-
702 PM EDT Sun Jul 1 2018

This hazardous weather outlook is for portions of southwest Lower
Michigan.

.DAY ONE...This evening and Tonight

Hazardous marine conditions will continue tonight as gusty south
wind at 15 to 25 knots and waves of 3 to 5 feet continue. Strong
to potentially severe thunderstorms will also be possible this
evening across Lake Michigan.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Thunderstorms will again be possible Wednesday through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this evening.

In the hours before

Local storm report, Jul 1, 7:29 PM EDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
729 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND GST     8 NNW LUDINGTON         44.05N 86.51W
07/01/2018  M49 MPH          MASON              MI   OFFICIAL NWS OBS

            BIG SABLE POINT WEATHER STATION.

&&
Special weather statement, Jul 1, 7:33 PM EDT, 42 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
733 PM EDT SUN JUL 1 2018

MIZ038-044-020030-
Lake MI-Newaygo MI-
733 PM EDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 732 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Freesoil to near Walkerville to near
Lakewood Club. Movement was northeast at 40 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with these storms.

Locations impacted include...
White Cloud...         Baldwin...             Fremont...
Hesperia...            Luther...              Chase...
Brohman...             Woodland Park...       Hawkins...
Reeman...              Nirvana...             Wolf Lake...
Idlewild...            Woodville...           Irons...
Bristol...             Bitely...              Wooster...
Brunswick...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central and west central Michigan.

LAT...LON 4416 8556 4362 8556 4336 8604 4417 8604
TIME...MOT...LOC 2332Z 229DEG 35KT 4414 8619 4373 8614 4332 8626

CAS
Local storm report, Jul 1, 7:46 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
746 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 PM     TSTM WND DMG     LUDINGTON               43.96N 86.44W
07/01/2018                   MASON              MI   LAW ENFORCEMENT

            COUNTY DISPATCH REPORTED TREES AND POWER LINES DOWN IN
            MULTIPLE LOCATIONS IN MASON COUNTY.  TIME ESTIMATED.

&&

MWS
Special weather statement, Jul 1, 7:46 PM EDT, 29 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
746 PM EDT SUN JUL 1 2018

MIZ056-057-064-065-071-020045-
Allegan MI-Ottawa MI-Barry MI-Van Buren MI-Kent MI-
746 PM EDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 745 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Holland to 5 miles southeast of Hamilton
to near Lawrence. Movement was northeast at 40 mph.

Wind gusts of 50 to 55 mph with downed tree limbs will be possible
with these storms.

Locations impacted include...
Grand Rapids...        Holland...             Allegan...
South Haven...         Lowell...              Wyoming...
Kentwood...            Walker...              East Grand Rapids...
Hudsonville...         Rockford...            Zeeland...
Coopersville...        Sparta...              Wayland...
Otsego...              Middleville...         Hartford...
Bangor...              Caledonia...

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
south central, central and southwestern Michigan.

LAT...LON 4210 8617 4247 8626 4269 8621 4282 8621
      4329 8567 4329 8543 4317 8531 4305 8531
      4262 8546 4242 8576
TIME...MOT...LOC 2345Z 222DEG 34KT 4278 8608 4262 8593 4224 8607

NJJ
Special weather statement, Jul 1, 7:53 PM EDT, 22 minutes before
Special Weather Statement
National Weather Service Grand Rapids MI
753 PM EDT SUN JUL 1 2018

MIZ044-050-020045-
Muskegon MI-Newaygo MI-
753 PM EDT SUN JUL 1 2018

...SIGNIFICANT WEATHER ADVISORY...

At 753 PM EDT, Doppler radar was tracking a strong thunderstorm near
Cloverville, or 8 miles east of Muskegon, moving northeast at 50 mph.

Winds in excess of 40 mph with downed tree limbs will be possible
with this storm.

Locations impacted include...
Muskegon...            Newaygo...             North Muskegon...
Ravenna...             Grant...               Croton...
Sullivan...            Bridgeton...           Vickeryville...
Wolf Lake...           Slocum...              Cloverville...
Croton Heights...      Bailey...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

A Severe Thunderstorm Watch remains in effect until 1000 PM EDT for
central, southwestern and west central Michigan.

LAT...LON 4361 8556 4337 8556 4330 8569 4329 8579
      4317 8597 4312 8610 4312 8612 4324 8625
      4326 8625 4326 8627
TIME...MOT...LOC 2353Z 226DEG 44KT 4319 8610

CAS
Local storm report, Jul 1, 8:11 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
811 PM EDT SUN JUL 1 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0804 PM     NON-TSTM WND GST 1 ESE NORTH DORR        42.76N 85.73W
07/01/2018  M44 MPH          ALLEGAN            MI   MESONET

            MESONET STATION AV010, 1 ESE NORTH DORR.

&&

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 1, 8:22 PM EDTSevere Thunderstorm WarningGRRKent38 min
Jul 1, 8:31 PM EDTSpecial Weather StatementGRRMecosta44 min
Jul 1, 8:36 PM EDTSevere Thunderstorm WarningGRRMecosta, Montcalm, Newaygo39 min
Jul 1, 8:52 PM EDTSpecial Weather StatementGRRKalamazoo53 min
Jul 1, 9:05 PM EDTSevere Thunderstorm WarningGRRIsabella, Mecosta40 min
Jul 1, 9:09 PM EDTSpecial Weather StatementGRRClare51 min
Jul 1, 9:16 PM EDTSpecial Weather StatementGRRClinton, Gratiot, Ionia, Montcalm59 min
Jul 1, 9:24 PM EDTSevere Thunderstorm WarningGRRClare51 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.